Open Access
2012/2013 Sets of Discontinuities of Linearly Continuous Functions
Krzysztof Chris Ciesielski, Timothy Glatzer
Real Anal. Exchange 38(2): 377-390 (2012/2013).


The class of linearly continuous functions from \(f \colon \mathbb{R}^n \to \mathbb{R}\), that is, having continuous restrictions \(f \upharpoonright \ell\) to every straight line \(\ell\), have been studied since the dawn of the twentieth century. In this paper we refine a description of the form that the sets \(D(f)\) of points of discontinuities of such functions can have. It has been proved by Slobodnik that \(D(f)\) must be a countable union of isometric copies of the graphs of Lipschitz functions \(h\colon K\to\mathbb{R}\), where \(K\) is a compact nowhere dense subset of \(\mathbb{R}^{n-1}\). Since the class \(\mathcal{D}^n\) of all sets \(D(f)\), with \(f \colon \mathbb{R}^n \to \mathbb{R}\) being linearly continuous, is evidently closed under countable unions as well as under isometric images, the structure of \(\mathcal{D}^n\) will be fully discerned upon deciding precisely which graphs of the Lipschitz functions \(h\colon K\to\mathbb{R}\), \(K\subset\mathbb{R}^{n-1}\) being compact nowhere dense, belong to \(\mathcal{D}^n\). Towards this goal, we prove that \(\mathcal{D}^2\) contains the graph of any such \(h\colon K\to\mathbb{R}\) whenever \(h\) can be extended to a \(C^2\) function \(\bar h\colon\mathbb{R}\to\mathbb{R}\). Moreover, for every \(n\gt 1\), \(\mathcal{D}^n\) contains the graph of any \(h\colon K\to\mathbb{R}\), where \(K\) is closed nowhere dense in \(\mathbb{R}^{n-1}\) and \(h\) is a restriction of a convex function \(\bar h\colon\mathbb{R}^{n-1}\to\mathbb{R}\). In addition, we provide an example, showing that the above mentioned result on \(\mathcal{C}^2\) functions need not hold when \(\bar h\) is just differentiable with bounded derivative (so Lipschitz).


Download Citation

Krzysztof Chris Ciesielski. Timothy Glatzer. "Sets of Discontinuities of Linearly Continuous Functions." Real Anal. Exchange 38 (2) 377 - 390, 2012/2013.


Published: 2012/2013
First available in Project Euclid: 27 June 2014

zbMATH: 1301.26016
MathSciNet: MR3261883

Primary: 26B05
Secondary: 58C05 , 58C07

Keywords: discontinuity sets , linear continuity , separate continuity

Rights: Copyright © 2012 Michigan State University Press

Vol.38 • No. 2 • 2012/2013
Back to Top